September-October '07 | briefing | mail | interviews | articlespsorchat | psorchat review | don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | 2007 Ed Dewke

Oozing Lesions After Using a Pumice Stone
from Holly C.

Hi!  I've been writing/logging in to your site for about 10 years now, and I thank you so much for this forum. It is so nice to be able to read what REAL people have to say about P, and how it's affected their lives. 

I started out with P in about 1993 or 1994. It started on my scalp and was mistaken for dandruff. It’s grown to an 80-90% percent coverage of my arms, legs, tummy, back and scalp. I tried the topicals (Dovonex, etc). However, I kept managing to get pregnant, which really cut down on the use of anything including steroids. After my 4th child, my husband and I agreed to work in some birth control and try out some more heavy-duty anti-P medication. 

I went on Enbrel in April of 2005, and for the first 2 months, was thrilled by reduction in size of the patches of redness all over me. Over the next year or so, my scalp P virtually disappeared, which was awesome! However, the rest of me stayed pretty much the same. My forehead and the backs of my hands cleared, but that was it.

Because I was getting the Enbrel through a patient-assistance program, I was able to afford it! However, when the re-up came this year, we didn't quite fit into the financial numbers, so I was forced to quit taking the shots.  Which isn't all bad. I've been concerned about the long-term side effects, and I hate needles, to boot.  So anyway, since I've quit the shots, I've had about 3 massive skin infections (I have MRSA Staph Infections, which are nasty and don't like the normal antibiotics, so that's been fun!) that I attribute to the fact that my immune system is probably compromised. Oh, and did I mention that my P is in full swing? It's going absolutely bananas.  My legs and arms are getting to the point where I am willing to do just about anything short of amputation to lessen the pain and  frustration.  My house looks like one big flake-fest.

At any rate, now that I've cried and whined, I was wondering: After I shower and de-scale with my trusty pumice stone, some of my plaques seem to ooze clear liquid. Any ideas? They look and feel like a sunburn, very red and hot. Am I scrubbing too hard?

Well, thank you so much for all you do, and please take care of yourself. -Holly C. (previously Holly D. & Holly H.)

*****

Ed’s Response: Hi, Holly.  I'm saddened to hear about your flare and MRSA problems. I've had three MRSA incidents myself over the past 10 months or so, and I'm using my third consecutive biologic (Humira), so there's little doubt a “subdued immune response” to infection has been partly to blame for the recurring MRSA. This last time they put me through a “full body eradication protocol” even though the infection (this time) was in my nose. The “protocol” straightened me out pretty quickly and, knock on wood, there's been no recurrence for the past several months.

Regularly (after showering) oozing lesions would induce me to gentle-down my scrubbing (perhaps replacing the pumice stone with something less abrasive). You might be losing water, some of which was forced into the lesion through the rubbing. To the extent that the liquid may be yours (not the bath/shower water), you need to be careful about drying and dehydration.

For as much coverage as you have, Holly, biologics sure seem to be the most promising treatment. I spent nearly a decade using potent topicals on just about as much skin as you. Slathering that much goop on every day hastened my body's resistance to all of them and it became clear to me that all the money and time was impractical and increasingly ineffective. That's when I started using systemics (methotrexate, cyclosporine, Soriatane) and enjoyed a few years of blessed relief with these — but the ones that helped me (MTX and cyclo) had side effects that caught up with me and forced me to stop, though I returned to methotrexate and cyclosporine a number of times, each time getting at least a few months of relief.

I think all the biologic manufacturers have financial assistance programs they run directly or through Partnership for Prescription Assistance.  You can find their public web sites and patient education sites on this page.

Good luck, Holly; and do let us know how you're doing.  -Ed

This Month's Mail | Archives

www.flakehq.com